Alert archive / Utah / Flash Flood Warnings in 1999

Flash Flood Warning 36, NWS Salt Lake City, UT

September 16, 1999Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 16, 1999, 3:20 PM MDT for Iron County, Utah. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 16, 1999, 3:20 PM MDT (21:20 UTC)
Expired
Sep 16, 1999, 4:15 PM MDT
In force
55 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Iron County, UT

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.3 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1999-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1999-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2666 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 162124
FFWSLC
UTC021-162215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT THU SEP 16 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN IRON COUNTY IN UTAH

* UNTIL 415 PM MDT

* AT 317 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
  HEAVY RAIN OVER EXTREME NORTHEASTERN IRON COUNTY.  THIS INCLUDES
  A PORTION OF INTERSTATE 15 AND STATE HIGHWAY 20.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3796 11282 3794 11249 3814 11249 3813 11270

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 3:05 PM MDT, 15 minutes earlier.

Area forecast discussion, Sep 16, 3:05 PM MDT, 15 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
305 PM MDT THU SEP 16 1999

SYNOPSIS...AN UPPER LEVEL FRONT ACROSS SOUTHERN UTAH WILL MOVE INTO
COLORADO LATER TONIGHT.  A WEAK UPPER LEVEL FRONT WILL BRUSH BY
NORTHERN UTAH LATE FRIDAY.  THE AIRMASS OVER UTAH WILL REMAIN SEMI
MOIST IN THE SOUTH...AND MOSTLY DRY IN THE NORTH...BUT REMAIN
UNSTABLE DURING THE AFTERNOON AND EVENING HOURS.

DISCUSSION...SHORTWAVE MOVING ACROSS SOUTHERN UTAH THIS AFTERNOON
WILL BE EAST OF CWFA BY MIDNIGHT TAKING WITH IT THE ORGANIZED
CONVECTION.  SEVERAL STRONG CELLS THIS AFTERNOON RESULTED IN SVRS
AND FFWS.  UNSTABLE PROFILE HAS LIFTED MINIMALLY MOIST AIRMASS IN
THE NORTH WITH RESULT BEING ISOLATED CELLS.  WILL KEEP MENTION OF
EVENING CONVECTION IN MOST ZONES WITH HIGHEST POPS EASTERN ZONES.
NEXT UPSTREAM WAVE NOW NEAR VANCOUVER ISLAND IS PROGGED BY ETA AT
300 TO BE A GLANCING BLOW TO NORTHERN UT LATE FRIDAY...WHILE NGM
SPLITS AND DAMPENS IT OUT IN SRN ID...AND AVN A BIT SLOWER WITH
WEAKENING TREND.  AIRMASS IS DRY IN THE NORTH...SO EVEN WITH A
GLANCING BLOW DONT EXPECT MUCH AND WILL ONLY GO LOW POPS IN
NORTHERN ZONES.  PROFILE STILL UNSTABLE IN THE AFTERNOONS ACROSS
CWFA...THUS GARDEN VARIETY CONVECTION EXPECTED OVER SOUTH AND HIGHER
TERRAIN. DIFFICULT TO FIND SIGNIFICANT WEATHER MAKER FROM SATURDAY
INTO EARLY NEXT WEEK.  MODELS KEEP MAIN ENERGY INTO CANADA AND
EASTERN U.S. WITH WEAK FLOW OVER THE WEST UNDER A REX TYPE BLOCK.
MODELS ALSO SHOW CIRCULATION SOUTH OF BAJA WHICH WOULD BE BEST
SOURCE OF MOISTURE IF FAVORABLE FLOW WOULD DEVELOP.  WILL CONTINUE
TREND OF PREVIOUS EXTENDED.  MRF AND NOGAPS PROG A COLD FRONT INTO
CWFA BY WED.  LONGER RANGE HAS FLIP-FLOPPED BUT DIDNT CHECK THE
SPAGHETTI CHARTS SO CANT SAY IF LATEST FLIP WAS A POSSIBLE EARLIER
SOLUTION.

SLC 3---  CDC 3333 BURCH

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 1:47 PM MDTFlash Flood WarningSLCGarfield, Iron88 min
Sep 16, 2:05 PM MDTSevere Thunderstorm WarningSLCGarfield40 min
Sep 16, 2:45 PM MDTSevere Thunderstorm WarningSLCGarfield30 min
Sep 16, 3:15 PM MDTSevere Thunderstorm WarningSLCGarfield30 min
Sep 16, 3:51 PM MDTSevere Thunderstorm WarningSLCKane39 min
Sep 16, 4:29 PM MDTSevere Thunderstorm WarningSLCKane21 min
Sep 16, 4:49 PM MDTSevere Thunderstorm WarningSLCKane41 min

Nearby

Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.